New York, 2004

Flash Flood in New York, May 24, 2004

May 24, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 24, 3:00 AM EST, 2 hours earlier.

Area forecast discussion, May 24, 3:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 AM EDT MON MAY 24 2004

.DISCUSSION...
ANOTHER BUSY NIGHT WITH THUNDERSTORMS. THESE THUNDERSTORMS ARE
TRAINING AND DROPPING LARGE AMOUNTS OF RAIN ON NRN COUNTIES OF CWA.
WARNINGS AND ADVISORIES IN EFFECT. DAMAGING WIND ON THE WANE. LOW
LEVELS MAY BE STABLE ENOUGH TO REDUCE THE SPEED AT SFC. THIS SHORT
WAVE WILL FINISH UP EARLY THIS MORNING BEFORE A MUCH STRONGER SHORT
WAVE MOVES IN FROM OHIO THIS AFTERNOON. AGAIN ANOTHER SLIGHT CHC DAY
WITH MODERATE UNSTABLE AIR. 1500 TO 2000 CAPE. NOT AS MUCH LL SHEAR
BUT WIND FIELDS ARE MUCH STRONGER WITH A 30 KT LOW LEVEL JET AND 50
PLUS AT MID LEVELS. SFC LOW WILL PUSH THROUGH COLD FRONT EARLY
EVENING BRINGING TO AN END CONVECTION TEMPORARILY.

AFTER A BRIEF REPRIVE AND PROBABLY FOG TONIGHT AND TUESDAY
MORNING...NEXT SHORT WAVE AND SFC LOW WILL APPROACH MID TO LATE
AFTERNOON TUESDAY. THIS TIME LOW LEVEL SHEAR GREAT BUT INSTABILITY
CONDITIONAL. THIS WILL PUSH A COLD FRONT SLOWLY THROUGH TUESDAY
NIGHT.

FOLLOWED ETA CLOSELY WHICH SEEMS TO BE HANDLING CURRENT CONDITIONS
BETTER. FEW CHANGES TO GRIDS.
&&

.EXTENDED (TUE NGT-FRI)...
A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A
COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS
OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL
WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND.
&&

.AVIATION...
GENERALLY VFR WX DESPITE THE +TSRA SOME MVFR VSBY WITH THE RAIN. ELM
WENT DOWN TO LIFR BRIEFLY DUE TO FOG BUT NOW THAT THEY NEAR TH TS
THINGS SHOULD STAY STIRRED UP ENOUGH TO KEEP VSBYS HIGHER. AFTER
THIS BATCH GOES THROUGH A BREAK THEN MORE TS THIS AFTERNOON AND
EARLY EVENING. MVFR MAINLY DUE TO VSBY IN TSRA. CIGS AND VSBY WILL
PROBABLY GO IFR LATE TONIGHT BEHIND COLD FRONT BUT WILL BE AFTER 06Z.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

SHORT TERM/AVIATION...TAC
EXTENDED...MSE
Hazardous weather outlook, May 24, 3:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
441 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE
THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS.  THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS
ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY
THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH
FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE
THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND
LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO
EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR
REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, May 23, 11:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 AM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      STEUBEN                 43.32N 75.28W
05/24/2004                   ONEIDA             NY   COUNTY OFFICIAL

            FLOODING ON A CREEK HAS FLOODED ROADWAYS.

0945 PM     HAIL             NORTH SYRACUSE          43.13N 76.13W
05/23/2004  0.75 INCH        ONONDAGA           NY   TRAINED SPOTTER

&&

MSE
Special weather statement, May 24, 4:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241600-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
531 AM EDT MON MAY 24 2004

...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE IN NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS COULD HAVE DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT.
THUNDERSTORMS COULD ALSO HAVE HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
May 24, 5:00 AM EST to 7:00 AM EST
Where
Oneida County, Westernville
Reported by
LAW ENFORCEMENT
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Numerous road closures in Westernville due to excessive rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400635.